HCPLive Network

Phototherapy Affects Serum 25(OH)D Levels

 
THURSDAY, Sept. 19 (HealthDay News) -- For patients with inflammatory skin conditions, phototherapy with ultraviolet (UV) A1 radiation induces a reduction in serum 25-hydroxyvitamin D3 (25[OH]D) levels, whereas narrowband UVB (UVBnb) and UVA/UVBnb induces significant increases in serum 25(OH)D, according to a study published in the October issue of the Journal of the American Academy of Dermatology.

Laurence Feldmeyer, M.D., Ph.D., from University Hospital Zurich, and colleagues examined the influence of UVA1, UVBnb, and UVA/UVBnb phototherapy on serum levels of 25(OH)D and related parameters in 116 patients with atopic dermatitis, psoriasis, morphea, and other inflammatory skin conditions. The participants underwent UVA1 (38 participants), UVA/UVBnb (30 participants), or UVBnb (48 participants) two to three times per week for 53 to 90 days.

The researchers found that, after the therapy, UVBnb phototherapy correlated with a significant increase in serum 25(OH)D, from 22.1 to 39.5 ng/mL. Upon application of UVBnb phototherapy, the increase in 25(OH)D was steeper with a lower baseline 25(OH)D. A significant increase in serum 25(OH)D was also seen with UVA/UVBnb therapy, from 23.9 to 50.3 ng/mL. In contrast, in the UVA1 therapy group there was a significant decrease in 25(OH)D serum levels, from 21.9 to 19.0 ng/mL.

"In conclusion, phototherapy has an impact on 25(OH)D levels in the serum," the authors write. "Our study data [call] for closer examination of a potential confounding effect of various skin diseases and the need for oral vitamin D supplementation in UVA1-treated patients."

The study was funded by Spirig Pharmaceuticals.

Abstract
Full Text (subscription or payment may be required) 

Copyright © 2013 HealthDay. All rights reserved.
 



Further Reading
Interim study results presented at ACG 2014 indicate that treatment with vedolizumab safely and effectively maintains long-term clinical remission and response in patients with Crohn’s disease and ulcerative colitis.
A child receives the wrong medication or the wrong dosage every 8 minutes in the United States, according to a study published online Oct. 20 in Pediatrics.
A three-minute diagnostic assessment (3D-Confusion Assessment Method) has high sensitivity and specificity for identifying delirium, according to a study published in the Oct. 21 issue of the Annals of Internal Medicine.
In the era of rapidly improving cure rates for hepatitis C infection, has the importance of staging as part of treatment diminished?
Study results show that patients suffering from active inflammatory bowel disease (IBD) are at risk for poor prognoses following an initial myocardial infarction.
New research provides some of the first concrete support for a treatment guideline that has long been recommended on grounds of common sense alone: Patients who suffer severe allergic reactions such as anaphylaxis should follow up on their emergency room care by seeing an allergist or immunologist.
Children may be at lower risk of Ebola virus disease, but physicians should be aware of the signs and symptoms, according to a viewpoint piece published online Oct. 17 in JAMA Pediatrics.
More Reading